Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 308, NWS Wichita, KS

July 27, 2002Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 27, 2002, 10:27 PM CDT for Russell County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2002, 10:27 PM CDT (03:27 UTC)
Expired
Jul 27, 2002, 11:15 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Russell County, KS

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 10:30 PM CDTThunderstorm Wind 52 EWilson Lake, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1222 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1222 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2752 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS53 KICT 280327
SVRICT
KSC167-280415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1026 PM CDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 1115 PM CDT.

* AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF LURAY...OR ABOUT 10 MILES
  NORTHEAST OF RUSSELL...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LUCAS AROUND 1045 PM CDT...

AT APPROXIMATELY 1000 PM CDT LAW ENFORCEMENT REPORTED SNAPPED POWER POLES
JUST EAST OF THE TOWN OF FAIRPORT.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 70 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 1115 PM CDT.

LAT...LON 3909 9878 3894 9881 3891 9852 3908 9852

&

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 8:28 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 27, 8:28 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
828 PM CDT SAT JUL 27 2002

UPDATE...

HAVE LOOKED AT EVENING UPPER AIR...WITH MAIN FEATURES INCLUDING A
700MB THETA E AXIS ACROSS WEST TX INTO CENTRAL KS...THIS MOISTURE
PLUM IS ALSO EVIDENT HIGHER UP ON WATER VAPOR WITH A DIRECT
SUBTROPICAL TAP WITH PRECIPITABLE WATER VALUES APPROACHING 2 INCHES
ACROSS THE HIGH PLAINS WHERE THEY NEED IT THE MOST. PROCESSES IN THE
800-600MB LAYER WILL PLAY A LARGER ROLE THAN ANYTHING ELSE
OVERNIGHT. MIXED LAYER CAPE IN THE 1000-2000 J/KG RANGE THIS EVENING
SEEM TO BE FUELING ONGOING STORMS ACROSS CENTRAL KS. AS THE EVENING
WEARS ON AVAILABLE CAPE WILL DIMINISH AS STORMS BECOME ROOTED ABOVE
THE BOUNDARY LAYER. AS FOR THE POTENTIAL FOR ANY MESOSCALE FORCING
THAT WOULD ACT TO SUPPORT ORGANIZED STORMS OVERNIGHT...DOES NOT
APPEAR THAT THIS WILL OCCUR TONIGHT. MAIN WAVE STILL ACROSS THE
NORTHERN ROCKIES...HOWEVER GIVEN ELEVATED INSTABILITY WITHIN
MOISTURE/THETA E PLUME WILL LEAVE CURRENT 20-30 POPS GOING WEST OF
THE TURNPIKE.  OTHER THEN A FEW TEMP TWEAKS WITHIN GRIDS WILL NOT
ALTER THE GOING FCST.

OMITT

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:33 PM CDTSevere Thunderstorm WarningICTRussell57 min
Jul 27, 11:13 PM CDTSevere Thunderstorm WarningICTBarton62 min
Jul 28, 4:53 PM CDTSevere Thunderstorm WarningICTBarton, Russell67 min
Jul 28, 5:35 PM CDTSevere Thunderstorm WarningICTEllsworth55 min
Jul 28, 6:11 PM CDTSevere Thunderstorm WarningICTRice64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.